Format

Send to:

Choose Destination
See comment in PubMed Commons below
Drug Saf. 1999 Sep;21(3):187-201.

Drug-induced nail disorders: incidence, management and prognosis.

Author information

  • 1Department of Dermatology, University of Bologna, Italy.

Abstract

A large number of drugs of different classes, ranging from antibacterials to chemotherapeutic agents to psoralens, can be responsible for the development of nail changes. Drug-induced nail changes usually involve several or all 20 nails and appear in temporal correlation with drug intake. Some nail changes are asymptomatic and only cause cosmetic problems, while others cause pain and discomfort and impair manual activities or deambulation. Drug-induced nail abnormalities are usually transitory and disappear with drug withdrawal, but sometimes persist in time. The pathogenesis of the nail changes is usually a toxic effect of the drug on the different nail constituents, but other mechanisms can be involved. Drugs that are well known to produce nail abnormalities include cancer chemotherapeutic agents, psoralens, retinoids, tetracyclines, antimalarials and zidovudine. Arsenic poisoning is also always associated with nail changes that have medico-legal importance. Some drugs taken during pregnancy may impair nail development of the fetus, and nail hypoplasia or other nail dystrophies will be evident in the newborn.

PMID:
10487397
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk